Kansas, 2003

Hail in Kansas, August 21, 2003

August 21, 2003 · NWS TOP · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 21, 2:19 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 21, 2:19 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
319 PM CDT THU AUG 21 2003

SHORT TERM CONCERNS ARE DEVELOPMENT OF STORMS ALONG FRONTAL BOUNDARY
GENERALLY ALONG I70 SOUTH...THEN WHEN TO END PRECIP CHANCES EAST
CENTRAL TONIGHT.  LONGER TERM CONCERNS THEN SHIFT TO TEMPERATURE
TRENDS THEN RAIN CHANCES AGAIN TUESDAY OR WEDNESDAY OF NEXT WEEK.

CONVERGENCE ALONG FRONTAL BOUNDARY FROM NEAR ABILENE TO THE TOPEKA
VICINITY.  NOT MUCH IN THE WAY OF UPPER SUPPORT AND CU BEING SLOW TO
DEVELOP.  LAPS SOUNDINGS SHOWING CAPPING REQUIRING TEMPS OVER 103
DEGREES WHICH SEVERAL SITES HAVE EXCEEDED.  WILL GO WITH 30 POPS FOR
NOW OVER EAST CENTRAL BORDER BY A TIER OF 20 PERCENTS ALONG AND
SOUTH OF I70.  WILL MENTION SOME POSSIBLY SEVERE WITH DAMAGING WIND
MAIN CONCERNS GIVEN SOUNDING PROFILE. WOULD THINK CONVECTION WOULD
DIMINISH AFTER SUNSET BUT MODELS SHOWING SOME OVERRUNNING POTENTIAL
CONTINUING OVER THE EAST CENTRAL MUCH OF THE NIGHT. LOWS FROM MIDDLE
60S NORTH CENTRAL TO AROUND 70 EAST CENTRAL.

ON FRIDAY...GIVEN UPSTREAM TEMPERATURE TRENDS...WILL GO CLOSER TO
MAV GUIDANCE WITH HIGHS LOWER TO MIDDLE 90S...THE FIRST TIME IN
ABOUT 6 DAYS HIGHS OVER THE AREA LESS THAN 100 DEGREES.  COOLEST
OVERNIGHT READINGS IN AWHILE LOOKS ON TAP FOR SATURDAY MORNING WITH
LOWS MAINLY IN THE MIDDLE 60S.

SATURDAY AND SUNDAY...UPPER RIDGE BUILDS ACROSS THE AREA.  AT THIS
TIME FAVORING HIGHS BACK INTO THE MID TO UPPER 90S...LOWS AROUND 70.

RIDGE IN PLACE OVER THE CWA ON SUNDAY...MODELS START TO BREAK DOWN
INTO MORE ZONAL FLOW BY MONDAY WITH MAIN ENERGY STAYING FURTHER TO
THE NORTH.  GIVEN THE UPPER FLOW PATTERN...THINKING LATEST GFS
DROPPING FRONT TOO FAR SOUTH.  LATER PERIODS OF ECMWF SLOWER WITH
BOUNDARY AND KEEPING H850 MB TEMPS CORRESPONDING WARMER.  ECMWF H850
MB WINDS BRIEFLY TURN TO NORTH TUESDAY 12Z BUT THEN BACK TO THE
SOUTH. NCEP RAISED MEX NUMBERS SOME AND WILL GO 3 TO 4 DEGREES ABOVE
THEIR TREND AND IN LINE WITH SURROUNDING WSOS FOR HIGHS.  AFTER
MAINLY THE UPPER 90S MONDAY...WILL TRIM HIGHS BACK INTO THE LOWER TO
MID 90S TUESDAY AND MAINLY MID 90S WEDNESDAY AND THURSDAY.  LOWS
GENERALLY IN THE UPPER 60S.  KEEPING FORECAST DRY FOR NOW UNTIL
BETTER CONTINUITY AND TIMING ON FRONTAL POSITION.

.TOP...NONE

FRANTZ
Hazardous weather outlook, Aug 21, 3:46 PM CST, 2 hours 53 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND SOUTH OF A
HOLTON TO ABILENE LINE DURING THE EVENING HOURS...WITH BETTER
CHANCES ALONG AND SOUTHEAST OF INTERSTATE 35.  DAMAGING WINDS WILL
BE THE MAIN THREAT ALONG WITH POSSIBLY SOME LARGE HAIL.

THE SEVERE THUNDERSTORM THREAT SHOULD END AROUND OR SHORTLY AFTER
SUNSET.  A SMALL CHANCE FOR THUNDERSTORMS WILL REMAIN OVER PORTIONS
OF EAST CENTRAL KANSAS AFTER MIDNIGHT.

OUTSIDE OF THE THUNDERSTORM AREAS...DANGEROUS HEAT INDICES OF
AROUND 105 TO 112 DEGREES WILL CONTINUE FOR MUCH OF THE AREA INTO
THE MID EVENING HOURS.  THE EXCEPTIONS WILL BE OVER PORTIONS OF
NORTH CENTRAL AND THE FAR NORTHERN COUNTIES OF NORTHEAST KANSAS.
NECESSARY PRECAUTIONS SHOULD BE OBSERVED TO AVOID HEAT EXHAUSTION OR
HEAT STROKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING FOR MUCH OF EAST CENTRAL KANSAS
AND A PORTION OF NORTHEAST KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

PF

In the hours before

Local storm report, Aug 21, 6:09 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
709 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    1 W LONE STAR             KS    65 MPH TSTM GUST
08/21/03   DOUGLAS
Local storm report, Aug 21, 6:12 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    1 NW LONE STAR            KS    65 MPH TSTM GUST
08/21/03   DOUGLAS
Local storm report, Aug 21, 6:17 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0714 PM    2 N WILSEY                KS    .88 INCH HAIL
08/21/03   MORRIS

0714 PM    2 N WILSEY                KS    65 MPH TSTM GUST
08/21/03   MORRIS

The radar

The Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Morris

When
August 21, 6:39 PM CST
Where
Morris County, 1 mi S of Parkerville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -96.667

Hail, Morris

When
August 21, 6:45 PM CST
Where
Morris County, 6 mi N of Wilsey
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -96.667

Hail, Morris

When
August 21, 6:50 PM CST
Where
Morris County, 3 mi N of Wilsey
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.750, -96.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369377, 5369378, 5368307.